View Full Version : a worried mom
06-26-2011, 04:14 PM
hi, I am looking for more information to help my daughter who has lupus. She is only 28 years old and the symptoms started when she was using the hormones ect. to force your body to get pregnant and produce eggs. She had to do this twice and the first time had several injections of steroids in her eyes because she had developed floaters and bleeds. The second pregnancy was worse on her eyes and even after the baby has been here for 2 months her right eye is deteriorating. She had shots in both again but the right eye is going to need surgery. Her doctor told her to watch for other symptoms of hemorrhaging in other places of her body. She is having severe headaches and aches all over as well as tired more easily. She is nursing the baby and does not want to take any medication. I was just looking for any information or similarities so that I might help her and understand better myself what is going on. Yesterday, on my birthday she was in the hospital all day with a severe headache from the eye bleeds in the back of her eyes. I am so afraid that a stroke will result. Now she has to put steroid drops in her eyes for 4 days while she is awaiting surgery! Thank you
Hi Denise. First let me welcome you to WHL. I know this is a scary time and worry over our children is even worse then worry about ourselves. There COULD be some good news for you if I understand correctly that the symptoms started because of medicines. There are several types of Lupus and one of them is called Drug-Induced Lupus. I am going to post a link that will give you tons of information but the short version is that it is possible that her Lupus may go away after a certain time period off of the medications. They are worried about the hemorrhaging because steroids and other anti inflammatory drugs tend to thing our blood
Drug Induced Lupus (http://www.lupus.org/webmodules/webarticlesnet/templates/new_newsroom.aspx?articleid=377&zoneid=8)
If it isn't drug induced Lupus then you might want to check out the link below which describes the different types of Lupus. Please know that we are here for you and will be be glad to answer any questions that you have or simply be a place where you can vent if you need.
Types of Lupus (http://www.lupus.org/webmodules/webarticlesnet/templates/new_learnunderstanding.aspx?articleid=2234&zoneid=523)
06-26-2011, 06:13 PM
denise, i cant offer anymore advise than what mari has offered.
i just wanted to say hi.
06-26-2011, 07:57 PM
Denise, I really feel for you and your daughter. This is a really scary time for you both. I'm a little freaked out - I've never heard of steroid injections into the eyes. Are the doctors blaming the infertility drugs for her eye bleeds? Does her rheumatologist know what is going on and has he/she done any labs recently to check for abnormalities that would cause her to bleed?
When I was nursing my daughter, my doctor wanted to start me on anti-depressants because my lupus symptoms were obviously from depression, not AI disease (LOL). I remember how hard it was to think about not being able to nurse my daughter, so I understand your daughter's reluctance to take meds. However, if the headaches and bleeding problems are related to lupus, she needs to think about her ability to care for her baby for the next 21 years, as you have probably told her already. I hope she has an excellent rheumatologist and PCP and that they are kept informed about every ER visit and eye problem. Make sure you take care of yourself, and find someone you can talk to about coping with this situation. There is nothing worse, as a mom, than watching your child suffer and not being able to change the situation. Stick with us and vent all you want here - we want to know how this all turns out for your daughter.
06-26-2011, 09:40 PM
Welcome to WHL. Mari and Gizmo gave you some great advice. As a former La Leche League leader, I just wanted to add this. Your daughter (or you) can contact the nearest LLL leader and she can give her some guidance about what meds will be safe to take while nursing. LLL has medical liaisons (Docs or RNs) who are experts at this.
06-27-2011, 07:34 AM
Sorry to hear what's happening with your daughter at the moment and also you being worried.
It's nice to have you with us at WHL and we'll all help as best we can but refering the steriods to Lupus i don't take them, so other member's can help more in that direction as being on them but tgal and Gizmo have given some excellent advice otherwise.
Hugs Terry xxx
07-03-2011, 07:57 AM
I am so sorry to hear that your daughter is suffering so much. While there are some Lupus medications that can transfer through the breast milk into the baby, there are still some Lupus medications that are safe to take while breastfeeding: Non-steroidal anti-inflammatory medications, acetaminophen, hydroxychloroquine, low-dose prednisone (less than 15 to 20 mg/day), warfarin, and heparin are safe during breastfeeding. If your daughter is taking prednisone and daily dose is below 20mg, she may continue to take it if she is breastreeding. Howeverk, if the dose of prednisone exceeds 20 mg, she should wait for about 4 hours before nursing her baby. She should not breastfeed if she is taking azathioprine, cyclosporine, cyclophosphamide, methotrexate, or mycophenolate moeftil. It might be helpful for her to speak with her doctor about what medications she can take to help her symptoms while breastfeeding. It is very important that she be able to manage her health so that she can care for her baby. It would not do for her symptoms to worsen and she become too ill to care for her child at all.
I, too, have several floaters in both of my eyes. But, I have never had bleeders. Many people with lupus have some sort of eye problem related to their disease. Most people only have eye issues where the surface of the eye is affected. This does not damage their vision and is easily treated with eye-drops. However, much less commonly, the disease may involve the inside of the eye or the visual pathways in the brain. This may reduce vision and usually requires systemic treatment, either by oral or intravenous routes.
Some people with lupus may get inflammation of the white coat of the eyeball (the sclera). This scleritis may be very painful and is usually visible as a bright red patch on the white of the eye. Sometimes the scleritis is widespread so that all the white of the eye appears red. Although one's vision is not usually affected at the outset, scleritis is a sight-threatening condition and should be seen urgently by an ophthalmologist. Milder cases usually respond to oral non-steroidal anti-inflammatory drugs (NSAIDS) like flurbiprofen. More severe cases may require oral or intravenous steroids, or other immunosuppressive drugs. (Source - LFA)
A very few patients with lupus may get severe inflammation of the blood vessels of the retina. The damaged blood vessels are no longer able to supply enough oxygen to the retina that stops working properly causing gradual loss of vision. Sometimes the retina tries to grow new blood vessels. This might sound like a good idea but the new blood vessels are fragile and can cause major problems. Occasionally people with lupus may lose vision suddenly due to these blood vessels either bleeding (vitreous haemorrhage) or pulling the retina from the wall of the eye (retinal detachment).
Loss of vision in one eye may also be caused by blockages in one of the retinal blood vessels (retinal vein occlusion or retinal artery occlusion). This particular problem is more common in those people who also have antiphospholipid syndrome. Have your daughter's doctors run tests to look for this particular syndrome. Here is a web site that more thoroughly explains it: http://en.wikipedia.org/wiki/Antiphospholipid_syndrome
People with sight-threatening retinopathy need urgent assessment by an ophthalmologist. Intensive treatment is usually with steroids or other immunosuppressive drugs. The new blood vessels may require laser treatment to the retina to make them go away. Very occasionally surgery may be needed.
Sometimes loss of vision is due to inflammation of the optic nerve or brain rather than the eye itself. Although the eyes themselves may look normal it is often possible to work out where the problem is from the pattern of missing vision and other aspects of visual function. Brain scans may sometimes be helpful in this context. Damage to the nerves supplying the eye muscles may cause double vision. Although this may resolve with time, people often benefit from correction with prisms or less commonly with botulinum toxin or surgery. (Source - LFA)
I do hope that your daughter finds a treatment that eliminates her eye problems and that she finds a medication that alleviates some of her symptoms while allowing her to continue to breastfeed. We are here to help you as much as we can. Please know that you are not alone.
Peace and Blessings
07-03-2011, 10:46 AM
I do hope your daughter is ok, well the best she can be and also yourself...please keep we all updated.